Medical Malpractice and the Dangers of Blood Thinning Drugs
New York City, NY top attorney, handles airline injuries & death, MTA, bus accidents, wrongful death, construction, medical malpractice, and doctors errors cases. Attorney Jonathan C. Reiter consistently delivers results.
Also known as anticoagulants, blood thinners are frequently prescribed drugs that work by slowing down the clotting mechanism in human blood. This act can eliminate the risk of a patient developing a potentially deadly blood clot, which can cause a stroke or heart attack.
8 Medical Mistakes You May Not Know About
Doctors prescribe blood thinners for a variety of reasons. In some cases, they prescribe blood thinners to patients who have already suffered a stroke or heart attack. In other cases, doctors prescribe blood thinners to people during surgery. Some patients also receive blood thinners because they have a high risk of developing deep vein thrombosis (DVT), which are blood clots deep in the body — usually located in the legs. Doctors may also use heparin to clear a patient’s IV before administering different medications.
Some of the common brands of anticoagulants include heparin, warfarin (Coumadin), rivaroxaban (Xarelto), and enoxaparin (Lovenox). Additionally, similar drugs known as antiplatelets include clopidogrel (Plavix) and ticagrelor (Brilinta).
Anticoagulant Risk of Overdose
No matter what type of anticoagulant is used or why it’s prescribed, there is always a risk of overdose, especially among infants and the elderly. In many cases, overdoses are caused by physician error, either because a doctor failed to monitor a patient properly, or because a doctor or other health professional administered the wrong dose of anticoagulant.
In other cases, blood thinner overdoses result from neglect or a failure to double check medications before administering them. While hospitals have procedures in place to ensure that many different sets of eyes are on medication before it reaches a patient, it only takes one slip-up to cause serious and sometimes irreparable harm to a patient. In the most devastating cases, a patient dies due to a mistake by a physician or hospital.
Failure to Monitor
When a doctor prescribes a blood thinner for a patient, it is extremely important for the doctor to monitor the patient while he or she is taking the blood thinner. Patients who take anticoagulants are at a higher risk of bleeding, as the drug interferes with the blood’s ability to clot.
When doctors fail to regularly monitor patients, including asking what other drugs they are taking or what kind of diet they’re eating, they can miss important warning signs of a problem. Certain types of proteins in food can interfere with blood thinners and even increase their potency, making it critical for doctors to keep a close eye on patients who take these types of medications.
Doctors should also conduct regular blood tests to confirm that patients have the proper chemical and vitamin levels in their blood. In some cases, doctors must prescribe vitamin therapy to ensure that patients have the nutrients they need in their blood, as anticoagulants can lead to vitamin deficiencies and other health problems in some people.
Administering the Wrong Dose of Anticoagulant
In other cases, a doctor, nurse, or other health professional may administer the wrong dose of anticoagulant, or even gives the wrong type of drug to a patient. Overdoses are particularly dangerous in babies, as too much of the drug can overload their delicate systems.
A CNN report states that a hospital in Texas came under intense scrutiny after 17 babies at the same hospital were given potentially fatal doses of the blood thinner heparin. Tragically, one of the babies died due to the overdose.
In another case, actor Dennis Quaid’s newborn twins received 1,000 times the amount of Hep-Lock, a type of heparin used to clear IV lines. While the babies survived, Quaid testified before Congress that doctors couldn’t be certain if they will suffer any long-term effects caused by the overdose. In the same incident, a third infant was given the same amount of heparin. That child also survived, but the medical mistake shone an important spotlight on the very real dangers of anticoagulants.
When the hospital investigated the overdoses, it found that a series of mistakes led to what could have been a catastrophic case. First, a pharmacy technician removed the heparin from the shelves without first having a different tech verify that it was the correct concentration. Next, a technician in the hospital’s pediatric department also failed to double check the medication. In yet another mistake, the nurse who administered the heparin failed to check the dosage before injecting it.
Tragically, three babies in Indiana died after receiving heparin overdoses similar to those given to the Quaid twins.
The Los Angeles Times reports that heparin is one of the most misused drugs in the country, with over 16,000 medical mistakes involving heparin occurring between 2001 and 2006. If you have been injured by an overdose of blood thinner drugs, you have important legal rights. Speak to a medical malpractice lawyer about your case.
NYC Medical Malpractice Lawyer Jonathan C. Reiter. T: 212-736-0979
Prior results cannot and do not guarantee or predict a similar outcome with respect to any future case. Recoveries always depend upon the facts and circumstances of each case, the injuries suffered, damages incurred, and the responsibility of those involved